top of page
Search
  • snitzoid

That decongestant you're taking doesn't work. The FDA is taking it off the market.

What does the FDA know! Trust me that advertisers and big pharma wouldn't lie to you. You need to have faith.


Decongestant in Cold Medicines Found Ineffective

FDA advisory panel’s declaration paves way for removal of dozens of medicines in the U.S.

By Jared S. Hopkins, WSJ

Updated Sept. 12, 2023 11:50 am ET


Phenylephrine is an ingredient in many oral decongestants. Your favorite cold medicine for a stuffy nose may soon be unavailable.


An advisory panel to the Food and Drug Administration declared Tuesday that an ingredient in widely used oral decongestants doesn’t work, setting the stage for dozens of products to be removed from U.S. store shelves.


At issue is phenylephrine, an almost-century-old ingredient in versions of Benadryl, Mucinex, Tylenol and other over-the-counter pills, syrups and liquids to clear up congested noses.


Phenylephrine, first permitted for use in 1938, didn’t go through the rigorous clinical trials that regulators require today for medications, and more recent studies found the ingredient to be ineffective at relieving congestion. The latest research prompted pharmacists and physicians to call for ending the sales of the drugs.


“I do not believe that the evidence that was presented supports in any way the efficacy of this product remaining on the market,” said Diane Ginsburg, a panel member and associate dean for Healthcare Partnerships at the University of Texas at Austin College of Pharmacy. “We really should not have products on the market that are not effective.”


The FDA panel’s unanimous vote clears the way for the agency to remove oral phenylephrine from its list of approved over-the-counter ingredients. That would mean that products containing the ingredient couldn’t be sold in the U.S.


The FDA doesn’t have to follow the recommendations of its advisory panels, but it often does.


Over-the-counter products that treat cough, sinus and flu symptoms, including phenylephrine pills, generated about $5 billion in sales in 2021, according to the research firm IRI.


Commonly Used Over-the-Counter Medicines With Phenylephrine

  • Advil Sinus Congestion & Pain

  • Benadryl Allergy Plus Congestion for Sinus Pressure & Nasal Congestion Relief

  • DayQuil Cold & Flu

  • Flonase Headache & Allergy Relief

  • Mucinex Maximum Strength Sinus-Max Pressure, Pain & Cough Liquid Gels

  • NyQuil Cold & Flu

  • Robitussin Nighttime Severe Multi-Symptom Cough, Cold + Flu Syrup

  • Sudafed PE Sinus Congestion

  • Theraflu Daytime Severe Cold Relief Berry Burst Flavor Hot Liquid Powder

  • Tylenol Sinus + Headache Non-Drowsy Daytime Caplets for Nasal Congestion, Sinus Pressure & Pain Relief


The Wall Street Journal reported last year that some recent studies found oral phenylephrine in certain medicines was ineffective at relieving nasal congestion from a cold, flu or allergies.


The FDA said in an analysis before the panel’s meeting that the oral phenylephrine formulations are safe but ineffective at standard or even higher doses.


The agency said three large recent studies evaluating medicines with phenylephrine by manufacturers found that people who took medicines with phenylephrine fared no better than those who received a placebo. The agency also found that research from decades ago didn’t meet current clinical trial design standards and included inconsistent results.


The Consumer Healthcare Products Association, an industry trade group, said at the hearing that people rely on the medicines and they should remain on the market, stating that the older research shows it is effective. “The bottom line is that oral phenylephrine is safe and that it works,” said Marcia Howard, CHPA’s vice president of regulatory and science affairs.


If the FDA found phenylephrine ineffective, manufacturers could potentially reformulate their products or submit applications as new drugs, depending on the data supporting whether phenylephrine works in the product, a CHPA spokesman said.


Physicians and pharmacists say that because oral phenylephrine is metabolized in the gut and liver, it can’t reach the bloodstream in sufficient levels and cause the blood vessels to narrow and provide relief.


“The fact that some patients think they are getting relief from specifically oral phenylephrine can be a placebo effect,” said panel member Dr. Mark Dykewicz, an allergy and immunology professor at Saint Louis University School of Medicine in St. Louis, Mo.


Some panel members also said no further study of phenylephrine is needed.


Kenvue, which sells Tylenol and Benadryl, didn’t immediately respond to requests for comment. The company’s Sudafed PE also contains phenylephrine.


Reckitt Benckiser Group, which makes Mucinex, didn’t immediately respond to requests for comment.


Instead of taking pills that contain phenylephrine to clear congestion, people can take pills containing pseudoephedrine, antihistamines, or nasal spray products, including those with phenylephrine, which physicians say are effective.


Phenylephrine is now in more than 260 oral nose and sinus medicines, according to a 2020 paper published in JAMA Otolaryngology–Head & Neck Surgery.


University of Florida pharmacy researchers who reviewed testing of the pills asked the FDA, in a citizen’s petition filed in 2015, to remove phenylephrine from the list of approved over-the-counter medicines.


The drug was used in over-the-counter products starting at least in the 1950s. In 1976, the FDA included phenylephrine, along with two other main decongestant ingredients called phenylpropanolamine and pseudoephedrine, as over-the-counter products when it overhauled its regulations.


In 2000, the FDA asked manufacturers to remove phenylpropanolamine over concerns about an association with hemorrhagic stroke. Six years later, Congress restricted sales of products containing pseudoephedrine to behind the pharmacy counter because the ingredient can be used to make methamphetamine.


Phenylephrine’s use in over-the-counter decongestants increased after use of the other two ingredients was restricted.


Write to Jared S. Hopkins at jared.hopkins@wsj.com

7 views0 comments

Recent Posts

See All

Trump dunks on Biden after address?

There's the old Trump we all can't stand. Unable to shut the f-ck up. We get it...Joe's done. This election cycle isn't Harris v Trump it's Trump's mouth v Trump. BTW at least Joe was able to stay aw

Who skipped Bibi's speech to Congress?

I have to give the Dems credit on this one. Bibi is a flaming asshole and has weakened his nation. The IDF now openly admits they can't get rid of Hamas and Gaza lies in ruins. Mission accomplished.

Google's new tools to turn off cookies

I'm being tracked by the FBI. Turning off the cookies will just make them angry. Time to Turn Off Cookies? Making Sense of Google’s Chrome Changes Google isn’t killing off the ubiquitous tracking sof

Comments


Post: Blog2_Post
bottom of page